Caregiver's Home Companion Free captioning phone for those with hearing loss.
 HOME PAGE  SEARCH Go

Posted September 12, 2008

Ask An Expert

Elderly Behavior: How to Distract Alzheimer's Patients into Reality

Q.  My mother has been diagnosed with Alzheimer’s, and at this point we think she may be at stage 6-7. She still lives at home, and my brother lives with her. Her three children are her caregivers. She needs help with just about everything and is not very mobile. 

This past week she started to say she wanted to go “home.” We try to explain to her that she is at is her home, but she thinks we are all crazy. She becomes very irate, and it is very hard to calm her down. She gets so irate that she does not want us around her. One minute she is talking about living in her home and the next minute she wants to go home. We do not know what home she is talking about, and she cannot tell us either.  

What should we do to appease her and try to get her to understand that she is at home? We just hate seeing her so upset. 

Sheila S., San Antonio, Texas.

A.  My recommendation in this situation is to not focus on trying to reorient your mother, since it is upsetting to her.  For many patients with Alzheimer’s disease, reality orientation can be stressful.  For them, perception is reality.  If she is getting upset about wanting to “go home,” gentle reassurances that “we are almost there” or “we’ll go in a minute” should be enough to get the subject to drop. 

Once she calms down thinking that she will be “home soon,” work on distracting her and getting her engaged in an activity.  Ask her to tell you stories from her childhood or get out a photo album and talk about the pictures.  Find activities that your mother is able to do and enjoys, and keep her engaged. 

If she continues to be upset and agitated, talk with her doctor about medications to help calm her down if her outbursts become severe.  Also, if her agitation began suddenly, have her doctor test her urine to make sure there is no urinary tract infection because increased confused and hallucinations are occasionally precipitated by an underlying infection.

This answer is provided by Dr. Vivian Argento, a trained geriatrician and member of the geriatric medical team at Bridgeport Hospital in Bridgeport, Connecticut.  Dr. Argento is an expert in memory and medical problems affecting the elderly and serves as a clinical instructor at the Yale School of Medicine at Yale University in New Haven, Connecticut. She’s also a consultant both in and out of hospitals and cares for patients in various locations, including nursing homes, assisted living facilities, and in their homes via a house calls program. Dr. Argento can be reached at pvarge@bpthosp.org.

Return to Ask an Expert Questions List

Email or share this story Bookmark and Share


© 2008 Pederson Publishing, Inc. All Rights Reserved.
Commercial use, redistribution or other forms of reuse of this information is strictly prohibited without the prior written permission of Pederson Publishing.

Prescription Card
Privacy Statement Contact Us Site Map Products & Services Our Partners Advertise
© Copyright 2003-2020. Pederson Publishing, Inc. All rights reserved.